MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; INSTRUMENT

AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; INSTRUMENT
Model Number SB-0520FC
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/11/2023
Type of Reportable Event Malfunction
Event or Problem Description
An olympus employee reported on behalf of a customer, during a therapeutic operation the physician grabbed the tissue with a sonicbeat and the tissue pad was burned.This was the first output and at an unknown setting value.No shedding occurred with the tissue pad.The procedure was completed with a replacement device.There was no report of patient harm with this event.During incoming inspection, the tissue pad partially peeled off.The detachment of the tissue pad was caused by the ultrasound being output with the grasping part closed without gripping the tissue, causing the tissue pad to be partially peeled.This medwatch is being submitted to capture the reportable malfunction found during evaluation.
 
Additional Manufacturer Narrative
The subject device was returned to olympus for evaluation.During inspection and testing, the allegation was confirmed.Burning of tissue pad may have occurred due to protein contained in blood being carbonized.In addition to evaluation in b5, the tissue pad was worn and torn.Additional information has been requested regarding this event.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information becomes available.
 
Additional Manufacturer Narrative
Additional information has been received from the customer.This supplemental report is being submitted to provide this information in b5 as well as additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Although a definitive root cause cannot be identified, the following scenario likely caused the event: it is speculated that the tissue pad was worn, partly peeled off, and torn because the ultrasonic wave was output in a state in which the grasping part was closed without grasping the tissue (including after the tissue was cut).The following information is included in the instructions for use (ifu): ¿do not activate output while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿.¿when cutting or vessel sealing is performed, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿.Olympus will continue to monitor the performance of this device.
 
Event or Problem Description
The customer provided additional information: patient information is unknown.The procedure was thoracic surgery.No health hazard.No additional treatment.

Brand Name
SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP
Common Device Name
INSTRUMENT
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16895225
Report Number9614641-2023-00637
Device Sequence Number20322437
Product Code LFL
UDI-Device Identifier04953170370601
UDI-Public04953170370601
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSB-0520FC
Device Lot Number28K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2023
Supplement Date Received by Manufacturer05/10/2023
Initial Report FDA Received Date05/09/2023
Supplement Report FDA Received Date05/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USU-400 BNO.9710901
Patient SexUnknown